North Carolina, 2012

Hail in North Carolina, May 5, 2012

May 5, 2012 · NWS MHX · 1 event in 1 county or zone

A weak upper level disturbance crossed eastern North Carolina during the afternoon hours on May 5th, 2012.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A weak upper level disturbance crossed eastern North Carolina during the afternoon hours on May 5th, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 5, 6:31 PM EST, 4 minutes earlier.

Area forecast discussion, May 5, 6:31 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
731 PM EDT SAT MAY 5 2012

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTH THIS EVENING...THEN
PUSH THROUGH THE AREA TONIGHT. HIGH PRESSURE WILL BUILD IN LATE
SUNDAY THROUGH MONDAY. A COLD FRONT WILL PUSH THROUGH DURING THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...
AS OF 730 PM SAT...SEVERE THREAT CONTINUES THIS EVENING ACROSS
INTERIOR E NC...AS AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVE
THROUGH SAMPSON AND WAYNE COUNTIES. THESE STORMS WILL MOVE THROUGH
PITT...LENOIR...GREENE...CRAVEN AND DUPLIN COUNTIES THROUGH THE
NEXT COUPLE OF HOURS...AND COULD POSE A DAMAGING WIND THREAT AS
THE STORM MODE BECOMES LINEAR IN NATURE. THE STORMS WILL REACH THE
COAST LATER THIS EVENING AND SHOULD GENERALLY WEAKEN AS THEY DO
SO.

&&

.SHORT TERM /SUNDAY/...
AS OF 330 PM SAT...LINGERING LOW CLOUDS WILL PERSIST THROUGH THE
MORNING AND INTO THE AFTERNOON HOURS SUNDAY. TAIL END OF VORT
CENTER MAY PRODUCE SCATTERED SHOWERS THROUGH THE MORNING HOURS...
BEFORE DRYING OF THE COLUMN OCCURS AFTER 18Z. HIGH TEMPS A BIT
TRICKY...AND SIDED A BIT COOLER THAN GUIDANCE DUE TO THE CLOUD
COVER AND STRONG NE WINDS. HIGHS SHOULD BE IN THE LOW TO MID 70S
AREA WIDE...WITH UPPER 60S FOR THE OBX.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
AS OF 315 PM SATURDAY...MODELS REMAIN CONSISTENT MOST OF
PERIOD...WITH RIDGING SFC AND ALOFT DOMINATING SUN NIGHT-MON
NIGHT...THEN SEVERAL SHRT WVS AND ASSCTD LONG WV TROF MOVING ACROSS
MAINLY N OF AREA TUE-THU...FOLLOWED BY RIDGING AGAIN FRI-SAT.

LINGERING CLOUDINESS EXPECTED TO DIMINISH SUN NIGHT WITH FAIR
CONDITIONS PREVAILING INTO MON NIGHT. RETURN SRLY FLOW AND WEAK
INSTABILITY INIDICATE PSBL WDLY SCT CONVECTIVE ACTIVITY TUE
AFTN...THEN INCREASING CHANCES WED AND WED NIGHT WITH SFC FRONT
GRADUALLY MOVING ACROSS AREA ALONG WITH UPR TROF. SOME MODEL TIMING
DIFFERENCES REMAIN AND CONTINUED TO HOLD POPS IN CHC RANGE FOR WED
AND WED NIGHT UNTIL FURTHER RESOLVED. ECMWF A BIT STRONGER WITH
SECONDARY FRONT MOVING THROUGH WITH UPR TROF THU NIGHT/EARLY
FRI...BUT ATMOS APPEARS TOO DRY FOR PCPN AND KEPT DRY FCST FOR THU
AND THU NIGHT. STRONG HIGH PRES WILL PRODUCE FAIR AND COOLER WX FOR
FRI-SAT.

MOS BLEND USED FOR TEMPS SUN NIGHT-MON NIGHT...THEN BLEND OF MEX AND
HPC FOR REST OF PERIOD. MIN TEMPS AROUND 50 PSBL INLAND FOR FRI
MORNING AND UPR 40S FOR SAT MORNING.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH SUNDAY/...
AS OF 3 PM SAT...SCT TO WIDESPREAD TSRA EXPECTED LATE THIS
AFTERNOON AS SHORT WAVE APPROACHES. STORMS BREAKING OUT IN THE
SANDHILLS WILL MOVE SE INTO COASTAL PLAIN OF NC. STORMS SHOULD
MOVE OUT OF THE AREA/WEAKEN BY LATE EVENING AS ATMS STABILIZES AND
WINDS TURN N TO NE. MODEL GUIDANCE SUGGESTING IFR CONDITIONS
BREAKING OUT AFTER 06-09Z TONIGHT...THOUGH MODEL SOUNDINGS DONT
INDICATE ANYTHING LESS THAN LOW END MVFR. SREF PROBS INDICATE
POSSIBLY A BRIEF PD OF IFR AFTER 09-10Z...SO BROUGHT IN A TEMPO
FOR IFR CIGS AFTER THIS TIME. LATER SHIFTS WILL HAVE TO MONITOR
POTENTIAL FOR IFR LATE TONIGHT. CIGS WILL LIFT SUN
MORNING...THOUGH SHOULD REMAIN OVC AT LEAST THROUGH 18Z AS
LINGERING BNDRY LAYER MOISTURE PERSISTS. WINDS WILL BE NE 10-15 KT
ON SUN.

AS OF 315 PM SATURDAY...VFR EXPECTED TO PREVAIL WITH HIGH PRES SUN
NIGHT-MON NIGHT. SUB VFR CONDITIONS WILL BE POSSIBLE AGAIN WITH
WIDELY SCATTERED CONVECTIVE ACTIVITY WEST TUESDAY AFTERNOON AND AREA
WIDE WEDNESDAY AND WED NIGHT WITH A COLD FRONTAL PASSAGE. VFR
RETURNING FOR THU.

&&

.MARINE...
SHORT TERM /THROUGH SUNDAY/...
AS OF 330 PM SAT...SFC COLD FRONT NEAR THE VA/NC BORDER WILL PASS
THROUGH E NC THROUGH THE EVENING. WINDS TURN NORTH TO NE LATER
THIS AFTERNOON AS THE FRONT PASSES THROUGH. EXPECT SCT
THUNDERSTORM ACTIVITY THROUGH THE EVENING. THE FRONT WILL PUSH
SOUTH OF THE WATERS LATE TONIGHT WITH WINDS SHIFTING NORTHEAST.
MARGINAL SCA WINDS AND SEAS WILL DEVELOP ON SAT AS NE SURGE
INCREASES. ATTM CAPPED SEAS AT 5 FEET...THOUGH WOULD NOT BE
SURPRISED TO SEE SOME 6 FOOT SETS ACROSS THE OUTER WATERS. WINDS
WILL OCNL GUST TO 25 KT AFTER 18Z SUN. ONCOMING SHIFTS WILL HAVE
TO MONITOR FOR POSSIBLE UPGRADE TO SCA FOR SUN AFTERNOON.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 315 PM SATURDAY...ONGOING NE WIND SURGE WILL BE DIMINISHING
SUN NIGHT AND MON...BUT DEVELOPING NE SWELL COULD CAUSE MARGINAL SCA
CONDITIONS WITH SEAS NEAR 6 FT PSBLY LINGERIN OVER OUTER PORTIONS OF
NRN AND CENTRAL WATERS INTO TUE. RETURN SRLY FLOW WILL INCREASE
AHEAD OF APPROACHING FRONTAL SYSTEM MID WEEK BUT MODELS HAVE TRENDED
WEAKER WITH MAX WINDS 20 KT OVER OUTER PORTIONS. WINDS WILL SHIFT TO
NW BEHIND FRONT BUT CONFIDENCE ON TIMING IS LOW DUE TO MODEL
DIFFERENCES.

BLEND OF WW3 AND SWAN USED FOR SEAS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TL
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...JBM
AVIATION...TL/JBM
MARINE...TL/JBM
Hazardous weather outlook, May 5, 3:02 AM EST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 AM EDT SAT MAY 5 2012

NCZ029-044>047-079>081-090>095-098-103-104-060815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
402 AM EDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LINGER INTO THE EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE
WITH THE MAIN THREAT OF DAMAGING WIND GUSTS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 5, 5:40 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
640 PM EDT SAT MAY 5 2012

NCZ080-094-052330-
BEAUFORT-PAMLICO-
640 PM EDT SAT MAY 5 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO AND BEAUFORT
COUNTIES THROUGH 730 PM EDT...

AT 640 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MARIBEL...OR ABOUT 19 MILES EAST OF JAMES CITY...MOVING SOUTHEAST AT
5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MERRITT...FLORENCE...
WHORTONSVILLE...PAMLICO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3512 7682 3525 7670 3520 7659 3519 7659
      3517 7661 3517 7662 3516 7660 3518 7659
      3518 7657 3515 7653 3511 7655 3509 7658
      3507 7659 3503 7667
TIME...MOT...LOC 2240Z 308DEG 5KT 3514 7668

13
Special weather statement, May 5, 6:23 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
723 PM EDT SAT MAY 5 2012

NCZ029-080-081-060030-
BEAUFORT-MAINLAND HYDE-MARTIN-
723 PM EDT SAT MAY 5 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS BEAUFORT...MAINLAND HYDE AND
MARTIN COUNTIES THROUGH 830 PM EDT...

AT 723 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OLD FORD TO PINETOWN TO
LEECHVILLE...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
WASHINGTON TO 10 MILES NORTHEAST OF RIVER ROAD TO 19 MILES NORTHWEST
OF SWANQUARTER...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...OLD FORD...WALLA
WATTA...BELHAVEN...SLATESTONE...YEATESVILLE...SCRANTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3564 7653 3537 7621 3538 7639 3541 7640
      3542 7640 3539 7643 3539 7653 3551 7659
      3551 7649 3553 7648 3552 7656 3553 7660
      3551 7663 3548 7659 3544 7660 3540 7658
      3549 7693 3569 7715
TIME...MOT...LOC 2323Z 315DEG 9KT 3567 7709 3560 7687
          3558 7656

10

The radar

The Morehead City radar (KMHX), 48 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Onslow

When
May 5, 6:35 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
0.88 in hail
Reported by
Public
Coordinates
34.760, -77.400

Public reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383809.